This has been in and out of the news over the past few months, but tonight I heard about teens that had ordered this online and died from an unintentional overdose. I thought I should tell you what the deal is about this stuff. It turns out that this was one of the drugs found in Prince’s system after he died from his opioid overdose.
You probably have heard about the Opioid Crisis which includes addiction and substance abuse disorder, plus high rates over overdose that are deadly. We’ve talked about these topics HERE and HERE. People think about heroin and pain pills as the only types of opioids out there, and you may think they only come off the street or from someone else’s (or your own) prescription. There have been new “Synthetic” forms of narcotics or opioids that are related to these substances, but are much stronger. One of these is U-47700 or sometimes called Pink (I am sure it is called other things too).
When new chemical structures are developed, or are developed not for human use, they might not be illegal. But we have also talked about other synthetic drugs like K2 or Spice (synthetic marijuana) HERE too.
I like to remind people that:
One reason chemicals like these are not illegal right away is that having the Drug Enforcement Agency and the Food and Drug Administration schedule them (a term describing how they restrict if and how drugs can be prescribed) or ban them requires going through a process that takes time. Whatever is decided is specific to that exact chemical structure, so a slight tweak can make a new chemical just as dangerous but not yet illegal.
So, again, to make sure you’ve got the idea, don’t ever confuse something being legal (or at least not illegal) as meaning it is safe. (This is a big discussion around regular old WEED too - sorry guys...).
Back to the drug in question – what is the problem?
High doses of opiates like u-47700 or fentanyl, or heroin can kill you. I am not saying this to be dramatic. This is just a fact. These are overdoses. Mixing substances is even more dangerous since in combination they are even more likely to cause your breathing slow down and stop. When you stop breathing, you can pass out and if you don’t become conscious again, going too long without breathing causes brain death and death death. You need to know that in combination, these substances can stop breathing with lower doses. An overdose of this drug can cause you to fall asleep / pass out and stop breathing altogether. It is stronger than heroin so a little bit can be deadly. It can be mixed into other things like added to heroin or fentanyl or even cocaine and you may not even know it is there (and those other drugs are plenty dangerous on their own).
Questions? Just ask.
You’ve probably heard people talking about the Opioid Epidemic and the scary increases in overdoses with these sorts of drugs. You may have about it through the news, but thought this would never apply to you. I have talked before about oxys or blues or opioid prescription abuse HERE, but I have been getting new questions about Heroin and Narcan and that's what we are talking about today.
How do any of these topics apply to teens and young adults? Sadly use of these substances (opioids including pain pills, heroin and other opiates) is more common than you might believe. And although heroin has been around for a while, nowadays, the path from abusing either pain pills all the way to using heroin is shorter than it may appear. Experts in the area of drug use have said that this is the worst overdose epidemic that has been seen in the history of humanity. That’s a pretty strong statement.
Using / Overusing / Being hooked
I heard the phrase Substance Abuse Disorder recently. I really like that phrase since it captures a really important concept that if you abuse or misuse these (or any other) drugs, you are not a failure. You are not immoral. You have a brain disease that is affected by exposure to chemicals. This brain disease is what many refer to as addiction, and like other diseases such as heart disease, your family history and genetics play a role as do the substances you expose your body and brain to.
The good news is that you are not alone. (Of course the bad news too is that so many people are affected by substance abuse disorder). How many? 1 in 4 families are touched by addiction. And more good news: there are many instances where people have gone through recovery and have come out the other side. Prevention is best, of course.
So how do teens even get exposed to this stuff in the first place?
No matter the starting point, as you use, you will need higher and higher doses to get the same effects. So you might buy some pills, but quickly you learn the street cost of these medicines is really expensive. Like $1 a mg. So if you need, say 40 mg at a time and maybe you use it twice a day, you are looking at nearly $100 a day. Ah, but then you hear about heroin. Heroin these days is much purer than the last time there was a big epidemic. Purity used to be about 20 – 25% but now in certain cities heroin is much purer. Closer to 90% purity. So you start buying bags for $5-$10. You never plan to inject, but you do snort it. And here you are. Hooked on heroin. Even if you don’t get to heroin, you can be very dependent or hooked on pain pills too.
Overdose and dying
Nowadays, 40 people in the US die each day because of an opioid overdose. EACH DAY! The majority of people that do die actually have overdosed on prescription pills. So the risk of overdose is NOT just a heroin problem.
High doses of pain pills or heroin or other opiates like fentanyl, can kill you. I am not saying this to be dramatic. This is just a fact. These are overdoses. Mixing substances is even more dangerous since in combination they are even more likely to cause your breathing slow down and stop. When you stop breathing, you can pass out and if you don’t become conscious again, going too long without breathing causes brain death and death death. You need to know that in combination, these substances can stop breathing with lower doses. Some people mix fentanyl or Xanax or alcohol with pain pills. This is really dangerous.
Quitting and recovery is usually not a straight path, marked by some steps backwards as well as steps forward. Another risky time for fatal overdose is after you have cut back or stopped using altogether. Maybe you got into rehab (congratulations for taking that step) and have been sober. Since recovery is not a straight line, so you might hit a trigger that makes you use again. You remember when you went into detox and recovery you used 160 mg a day. So you take a really high dose even though your body isn’t used to it anymore. High doses are lethal (they kill you).
So, what about Narcan (or naloxone)?
What is Narcan? Narcan is what is called an “opioid antagonist” which means it will go and block opioids from attaching themselves to those receptors in your body. It can even replace the opioids at those receptors. This means the effects of the overdose are reversed. Narcan saves lives. Many police departments carry it now so that if they find victims of overdose, they can use it, save their lives, and try to get them to medical care and hopefully to treatment. Narcan does not treat opioid substance abuse disorder, but it saves a person’s life so they can get treatment. More and more states are signing laws to make it easier for Narcan to be made available to be given in an emergency such as in schools or other public places. In my state, we have a standing order, which means that you can go to the pharmacy without a prescription to buy Narcan to have on hand in case of an emergency. This is really important since the majority of overdoses that are given Narcan are for heroin, but more people die from overdoses of prescription pills. We need to try to make sure the people who suffer from substance abuse disorder with opioids (and their families) have Narcan on hand in case of emergency.
Now we already talked about how recovery is not a straight line. I say this again and again since I do not want you to get discouraged and feel hopeless. Sometimes the path to treatment is complicated. There may be waiting lists, or there may be shame to get help. If you or someone in your house might be at risk for overdose, you should get Narcan to have in your first aid kit just in case. In many states there is a way to go straight to your pharmacy to buy it to have it on hand. Each state is different. This is a link to a state by state summary of current laws: http://lawatlas.org/query?dataset=laws-regulating-administration-of-naloxone I couldn’t find anything more teen-friendly, but if I do I will add it. If you know of a good resource, please add to the comments below.
What can decrease the risk of abuse and overdose with pain medicines and heroin?
Finally, some really good resources I have found for you: